My heart rate is fast – very rarely below 100 beats per minute, even after a good night’s sleep. I have atrial fibrillation and I’m prescribed bisoprolol, but I’m still not cured. Would an ablation help?
Allan Pirrie, Livingston, Scotland.
Your fast heart rate is most likely a feature of your atrial fibrillation (AF), the most common abnormal heart rhythm disorder affecting 1.4 million people in the UK.
AF is caused by faulty electrical impulses fired into the walls of the heart’s upper chambers (known as the atria).
Your fast heart rate is most likely a feature of your atrial fibrillation (AF), the most common abnormal heart rhythm disorder affecting 1.4 million people in the UK
As a result, these chambers contract randomly, rather than at a steady pace, meaning the heart sometimes beats faster than normal – and I suspect this is why your heart rate is elevated.
You explain in your longer letter that your cardiologist has decided that a cardioversion – a controlled electric shock to the heart to try to restore a normal rhythm – might help. But it didn’t work.
Bisoprolol is a type of beta blocker, which helps by slowing down the heart rate.
But your question is whether an ablation could help.
AF is caused by faulty electrical impulses fired into the walls of the heart’s upper chambers (known as the atria)
This technique targets the heart tissue using heat, usually to create small scars to block the abnormal electrical signals.
Ablation isn’t always effective, especially when atrial fibrillation has been going on for a long time like yours, which probably explains why you weren’t offered it. (Over time, the muscle tissue of the atria undergoes “remodelling,” meaning ablation doesn’t work.)
But provided you don’t have any other symptoms — shortness of breath, severe fatigue — that could indicate heart disease or failure, your heart rate, while on the high side, is acceptable. However, it is of utmost importance that you take an anticoagulant (such as warfarin, apixaban or rivaroxaban) and the beta blocker bisoprolol.
That’s because when the heart pumps irregularly, it can lead to sluggish blood flow, which can encourage blood clots to form. These can potentially block the arteries, cut off blood flow to the brain or heart, and result in a stroke or heart attack.
When the heart pumps irregularly, it can lead to slow blood flow, which can encourage blood clots to form
The other factor to focus on is your blood pressure and keeping it within the normal range.
I suggest checking with your GP or cardiologist every three to six months to check your dose of bisoprolol: the beta-blocker may lower your blood pressure too much, but an insufficient dose may cause the heart to beat too fast. The required dose is between 1.25mg and 15mg per day and regular review allows adjustment.
I received a urinary catheter after emergency surgery for a hernia. But now that it’s removed, I have embarrassing leaks and have to wear incontinence pads, plus diuretics to ease the problem. Is there anything else I can do?
Name and address provided.
I’m sorry to hear this, it must be upsetting to you – and it’s a problem other readers will share. It is not uncommon for elderly patients (in your longer letter you say you are 84) to have difficulty urinating after surgery – this may be a side effect of the anesthetics or post-operative painkillers – and require a temporary catheter.
I suspect there is an underlying problem, benign prostatic hyperplasia (BPH) – or an enlarged prostate – that is pressing on your urethra, the tube that carries urine out of the body. More than 90 percent of men over the age of 80 are believed to have the condition.
Treatment for BPH includes medication and surgery. In some cases, the advice may be to undergo permanent bladder catheterization, where a catheter is inserted through the abdominal wall under anesthesia. [File image]
It is not uncommon for elderly patients (in your longer letter you say you are 84) to have difficulty urinating after surgery
You may already have had some symptoms at the time of your surgery, such as poor flow, hesitancy (difficulty passing urine), and nocturia (having to empty your bladder more than once during the night), and the catheterization you needed afterward. surgery made the situation worse.
Treatment for BPH includes medication and surgery. In some cases, the advice may be to undergo permanent bladder catheterization, where a catheter is inserted through the abdominal wall under anesthesia.
I think this is a better solution than a permanent catheter in your urethra, which is more prone to recurring infections.
If you are not being treated by a urologist, I advise you to discuss the possibility of a referral with your GP.
Write to Dr. Scurr
Write to dr. Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email: firstname.lastname@example.org — add contact details. Dr. Scurr cannot respond to personal correspondence. Answers should be taken in a general context. In case of health problems, consult your own doctor.
In my opinion… Don’t underestimate the risks of horseback riding
Motorcycles are dangerous, we know that. As a lifelong motorcyclist, I noted with concern that a US study published last month found that areas hosting motorcycle rallies had 21 percent more organ donors per day during the rallies than in the four weeks before and after.
Parents often do not let their children ride motorcycles, but enthusiastically let them go to the local pony club
On the other hand, I put my experience as a GP over 44 years in the UK, where there is strict legislation regarding training for motorcyclists. Over the years, I’ve seen a few fracture accidents, but not one death in patients on my list.
The contrast is with horseback riding: five of my patients died in that period and one of my employees.
Yet parents often do not let their children ride motorcycles, but enthusiastically let them go to the local pony club.